C/L is changing things

Prior to C/L low dose 25/100 (from 1 to 2 a day, then to 3 a day then back to 2 and now 1 daily) "only" symptoms were gait and balance instability, bent posture, very slight unnoticeable tremor in one hand, fatigue and anxiety. Since starting this C/L ..it's not the extended release...my husband has begun experiencing increased anxiety and memory issues. Had one hallucination on the dose of 3 so neuro brought down to 2. Husband skipped 3 doses in a row and when realized he resumed the usual 2 a day regime immediately (without working back up to it, starting with 1. ) He had extreme confusion and a jump in blood pressure. Neuro said to bring down to one a day for 5 days and then to stop it for two weeks to see if confusion ends. Fearing to stop it altogether, because it has helped his initial issues we brought it down to the one and monitored closely. He was much, much better. So we did not stop it altogether. He has been on the one C/L now for 18 days. Yesterday I was speaking to him, albeit from another room and he did not answer so I went closer ( He was in process of working a newspaper puzzle) and repeated myself. After the 3rd time I got his attention and he said he heard me before but it sounded like I was talking to two ladies...we were in the house alone together... he didn't say if he thought I was on the phone in the other room or whatever. Is this a hallucination? Most of what I read in this forum deals with the motor issues. I need some guidance from you because I feel you know best. There is no substitute for experience. I read here about the supplement for treatment and will pursue that avenue soon. It's very confusing. I am hesitant to speak to neuro about it fearing he may poo poo the idea. Husband has lost 25 pounds over past 2 1/2 years and we began seeking help with that one problem. No one has figured it out. Endo bloodwork is coming soon, followed by appt for results. Initial appt was a thorough exam. We can deal with the PD issues, but this memory stuff that was not there prior to starting the C/L is upsetting for both if us. He is aware of the change in himself. Thanks to all of you for any help and you are in my prayers.

12 Replies

  • Hello Boyce3600

    Sounds to me you husband needs to not use C/L and try something like a

    Dopamine Agonists. His reaction to Such low dose of C/L would worry me. i take 18 25/100

    tablets a day and do not have any where near the problems he has.

  • Thank you for replying. I have read about the agonists but wil have to read again. I know there are down sides to those as well, I believe.

  • Boyce

    I'm sure this is all very scary for you both. You could do with some local information and support right now. I don't know if there are Parkinson organisations in your town but here is a national help line you could try.


    It is likely your husband was hallucinating when he didn't answer you. These problems are part of the disease but can be brought on or made worse by the drugs. It is unlikely the doctor would give your husband agonists as they are worse than c/l at causing confusion and hallucinations. I would be telling the doctors, if the don't understand then they don't know anything about PD.

    Thinking of you.

  • Thank you very much for the information and the link. We so appreciate it. God Bless you and yours.

  • The only thing I can help with is the weight loss. My wife helped me regain some of my loss by making me delicious milkshakes for morning and afternoon tea. She puts everything in them from avocados, coconut puree, egg, nut butter, ice cream, etc. I can't seem to eat any more at meal times but those inbetween drinks really help.

    All the best with your journey

  • Thank you. We have done this along with Ensure, albeit not as a regularly scheduled thing. Will try to get into more of a routine.

  • May I ask if your weight loss was from having PD or from something else? I have not read of weight loss as a symptom or issue related to PD. Closest I can think of would be GERD, which could cause loss of appetite and therefore weight loss, probably.


  • I don't know for sure but it certainly seems that way. I have read that weight loss is common, especially before diagnosis. Here's a bit I just found on it parkinson.ca/site/c.kgLNIWO...

    Others find weight gain, so go figure, that's PD all over!

  • This is a very good website! Thank you so much. I have so many sites and tidbits of info from various places bookmarked. I am very overwhelmed. It is all important, useful, and necessary. I consider myself organized but I am meeting this with tremendous despair. Nothing is consistent and structure in my home and life has always made things run well. I have other lifelong responsibilities. My husband has been my go-to and my strength, but it isn't about me, I know. It's just that he is not himself in any way. The fear is taking over. Didn't mean to go from weight loss to this; just a bad morning. Thank you again. Hope your day is easy.

  • As my father used to say "there is nothing to fear but fear itself". You are not alone, it's a real grief loosing all the structure and consistency in your life. My wife (who passed on that link to me to give you) says she tries to arm herself with knowledge and feeds it to me when I need it. Personally I get freaked out and depressed thinking about the future but like you she has a load of bookmarks on all kinds of info. We also get help from a PD nurse, do you have that kind of structure where you live?

    You certainly seem to have a very challenging type of PD to deal with, I'd be asking for help (even a listening ear) wherever you can get it, not just from sporadic neuro visits.

    I have found this website is a very good forum, keep venting...

  • Well, actually we live in a very good place for medical assistance. We have application completed for second opinion with a movement disorder specialist at a prominent Medical School, but I keep hesitating and not quite sure why. You are the first to say my husband has a challenging type of PD, but as I read thru the posts I cannot say that I haven't thought that myself. The very first time we saw the neuro and after his barage of questions and office "tests" he said he didn't think my husband had anything bad and if anything, less than a stage 1. That was prior to C/L, which he has had a hard time with. Everyone says it is the gold star and it has helped the posture, gait, balance and I think even the voice, but husband is very sensitive to meds and this has proven that fact again. If he can only take a bare minimum dose, I don't know what to add to it first. He has begun working with an exercise physiologist. There is no Rock Steady Boxing in the area. I am encouraging him to hit the trail again...literally...

    He used to be a runner..did marathons. The heat has been quite an obstacle, though. We get out at 6:30 a.m on days that we can, but it is not consistent enough yet. On those days he does seem to be in a better mood. The anxiety is taking a toll on both of us and again to start treating that will open up a whole new can of worms. When I came across the Essential Oils we started using lavender for rest at night. It seems to help so far. Haven't tried during day cause I think it would just make him more lethargic. He has no motivation or interest in anything whatsoever. He used to go from morning to night from project to project. Loved woodworking, designing, creating, gardening, etc. Now he won't even change a lightbulb. Tell ur wife thank you for the website. Yes, this forum has been informative and comforting. Hope you have a good night's sleep.


  • I have also had a hard time with the c/l and am currently a week into my fourth attempt with it, on just 1/2 tab three times a day, will up it tomorrow. This time feels much better as we've taken the advice of taking domperidone with it, I'm really hoping for some help with the bradykenesia in my hands. The neuro also said the increased dopamine in my system when I'm taking the C/L should also help mental state/depression.

    Main advice they gave me as everyone on her does to is exercise exercise exercise. Sounds like perhaps depression is making it hard for your husband to see the point in anything taxing, that can certainly be helped with meds. I was fortunate to be able to do the LSVT BIG program and do my exercises daily, I feel it helped my attitude all round, so much better than sitting around waiting for things to get worse.

    My wife says you must be missing the man you married. Good thing that you have a "library" of good times from the past to draw from to hopefully help you through this difficult time. I do hope that with the right meds and exercise he can somewhat return to you. I don't know what I'd do without my wife, she seems eternally positive but I know a lot of it is put on.

    All the best

You may also like...